Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 23, NWS Topeka, KS

May 26, 2000Anderson County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 26, 2000, 10:59 PM CDT for Anderson County, Franklin County, Kansas. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 2000, 10:59 PM CDT (03:59 UTC)
Expired
May 26, 2000, 11:30 PM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Anderson County, KS, Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 101 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 11:17 PM CDTHail 0.88Greely, KS
May 26, 11:20 PM CDTHail 1.75Greely, KS
May 26, 11:30 PM CDTThunderstorm Wind 55 EPrinceton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

527 
WUUS53 KTOP 270359
SVRTOP
KSC003-059-270430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1059 PM CDT FRI MAY 26 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS
  SOUTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1130 PM CDT

* AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF RICHMOND...OR ABOUT 18
  MILES SOUTH OF OTTAWA...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  GREELEY
  LANE

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:32 PM CDT, 7 hours 27 minutes earlier.

Area forecast discussion, May 26, 3:32 PM CDT, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
332 PM CDT FRI MAY 26 2000

MAIN CONCERNS ARE SHORT TERM SEVERE WEATHER THREAT FOR THE EVENING
HOURS...THEN CHANCES FOR PRECIPITATION ON SATURDAY.

LIFTING WARM FRONT...BOUNDARIES FROM MORNING THUNDERSTORMS AND
APPROACHING UPPER SHORT WAVE MOVING INTO CENTRAL KANSAS ALL AIDING
SEVERE WEATHER THREAT.  SOME LARGE HAIL REPORTED EARLIER TO THE WEST
OF CWA...EXPECT ACTIVITY TO MOVE EAST THROUGH THE EVENING.  SEVERE
PARAMETERS FOCUSING MAINLY FAR EAST BUT MOISTURE BOUNDARIES
SUPPORTING ACTIVITY FARTHER WEST.  AFTER LEAD UPPER FEATURES WORKS
EAST...WILL FOCUS ON ANOTHER WAVE DROPPING SOUTHEAST IN NORTHWEST
FLOW TO GIVE CHANCE FOR SHOWERS LATER IN THE NIGHT.  ON
SATURDAY...UPPER TROUGH SHARPING TO THE EAST BUT MODELS SHOWING
ANOTHER SHORT WAVE DROPPING THROUGH TROUGH THUS...WILL KEEP SOME 30
AND 40 PERCENT POPS FOR THE DAY.  THINKS QUIET DOWN SOME SATURDAY
NIGHT AND SUNDAY.  WILL GO WITH MOSTLY CLEAR SATURDAY NIGHT AND VERY
WARM SUNDAY WITH MOSTLY SUNNY SKIES.

SOME CONCERN THIS EVENING WITH LOCALLY HEAVY RAINS OVER AREAS OF THE
EAST CENTRAL THAT HAVE GOTTEN 1 TO 2 INCH OF RAINFALL BUT THINK
STORMS WILL MOVE ALONG.

TEMPERATURE WISE WILL GO WITH READINGS CLOSE TO FWC NUMBERS.

.TOP...NONE

FRANTZ
CH

In the hours before

Special weather statement, May 26, 6:43 PM CDT, 4 hours 16 minutes before
KSZ008-009-020>022-034>037-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
643 PM CDT FRI MAY 26 2000

...TORNADO WATCH NUMBER 362 IS CANCELLED FOR PARTS OF NORTH
CENTRAL AND NORTHEAST KANSAS...

THUNDERSTORMS HAVE MOVED OUT OF NORTH CENTRAL AND PARTS OF
NORTHEAST KANSAS.  THEREFORE...TORNADO WATCH NUMBER 362
ISSUED EARLIER TODAY HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...CLAY...CLOUD...DICKINSON...GEARY...MORRIS...
OTTAWA...REPUBLIC...RILEY...WASHINGTON.
Local storm report, May 26, 6:50 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
650 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    SCRANTON                  KS    1 INCH HAIL
05/26/00   OSAGE
Local storm report, May 26, 6:51 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
651 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    7 SW LAWRENCE             KS    .88 INCH HAIL
05/26/00   DOUGLAS
Special weather statement, May 26, 6:59 PM CDT, 4 hours before
KSZ010>012-023-024-026-038>040-054>056-058-059-270030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
659 PM CDT FRI MAY 26 2000

...TORNADO WATCH NUMBER 362 IS CANCELLED FOR PARTS OF NORTHEAST
KANSAS...

THUNDERSTORMS HAVE MOVED OUT OF NORTHEAST KANSAS.  THEREFORE...
TORNADO WATCH NUMBER 362 ISSUED EARLIER TODAY HAS NOW BEEN
CANCELLED FOR THE FOLLOWING COUNTIES...ANDERSON...BROWN...
COFFEY...DOUGLAS...FRANKLIN...JACKSON...JEFFERSON...LYON...
MARSHALL...NEMAHA...OSAGE...POTTAWATOMIE...SHAWNEE AND WABAUNSEE.

TORNADO WATCH NUMBER 362 IS NO LONGER IN EFFECT FOR ANY PART OF
NORTH CENTRAL AND NORTHEAST KANSAS.
Local storm report, May 26, 7:07 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
707 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    2 SSE OTTAWA              KS    1.75 INCH HAIL
05/26/00   FRANKLIN

0655 PM    PEORIA                    KS    1.75 INCH HAIL
05/26/00   FRANKLIN
Local storm report, May 26, 7:44 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
744 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0346 PM    1 NE SOLOMON              KS    .75 INCH HAIL
05/26/00   DICKINSON

0355 PM    1 SW ABILENE              KS    .75 INCH HAIL
05/26/00   DICKINSON

0522 PM    5 N DELIA                 KS    WIND DAMAGE
05/26/00   JACKSON                         SEVERAL LARGE TREES DOWN.

0645 PM    2 SSE OTTAWA              KS    1.75 INCH HAIL
05/26/00   FRANKLIN

0655 PM    PEORIA                    KS    1.75 INCH HAIL
05/26/00   FRANKLIN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 12:34 AM CDTTornado WarningTOPLyon31 min
May 27, 1:00 AM CDTTornado WarningTOPLyon20 min
May 27, 1:15 AM CDTSevere Thunderstorm WarningTOPCoffey, Osage45 min
May 27, 1:34 AM CDTSevere Thunderstorm WarningTOPAnderson, Franklin31 min
May 27, 2:04 AM CDTSevere Thunderstorm WarningTOPFranklin16 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.